Kansas, 2015

Flash Flooding and Damaging Wind in Kansas, June 12 to 13, 2015

June 12 to 13, 2015 · NWS SGF · 5 events in 2 counties and zones

Isolated thunderstorms produced a report of minor wind damage and several reports of minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated thunderstorms produced a report of minor wind damage and several reports of minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 12, 1:41 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 12, 1:41 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
241 PM CDT Fri Jun 12 2015

.SHORT TERM...(This Evening through Saturday)
Issued at 238 PM CDT FRI JUN 12 2015

Widely scattered showers and thunderstorms have developed this
afternoon near the Interstate 44 corridor along an old outflow
boundary. Additional convection has fired across the eastern
Ozarks in an uncapped air mass. The atmosphere is supportive of a
locally damaging wind gust threat, although a drier air mass in
the 500-300 mb layer will likely preclude a more substantial
microburst threat. We will have to watch areas back towards I-49
late this afternoon and this evening as we may see a brief window
of better microburst potential if storms can redevelop.

Scattered thunderstorms will then continue into this evening
before diminishing. We are then expecting more thunderstorms to
spread into/develop across extreme southeastern Kansas and western
Missouri later tonight as a developing low level jet interacts
with a frontal boundary. Locally heavy rainfall/lightning will be
the main potential hazard with overnight activity. Lows tonight
will be slightly cooler than those of last night with most areas
falling into the upper 60s to lower 70s.

.LONG TERM...(Saturday Night through Friday)
Issued at 238 PM CDT FRI JUN 12 2015

While that front will lift back north of the region on Saturday,
multiple short wave troughs will continue the threat for showers
and thunderstorms this weekend. We are not looking at a washout by
any means, but scattered to numerous thunderstorms will occur.
Locally heavy rainfall is expected with these storms given what
will be a high moisture content in the atmosphere. While clouds
and precipitation will keep highs a bit cooler this weekend, muggy
conditions are expected.

Global models then continue to indicate an upper level
trough/weakness moving east into the region early next week.
Models also want to bring that front back south...at least
approaching portions of central Missouri. With abnormally high
atmospheric moisture content continuing, the synoptic setup
appears favorable for a heavy rainfall threat into the middle of
next week. A Flash Flood Watch may eventually be required for
parts of the area. We will continue to hit this concern in the
Hazardous Weather Outlook. Temperatures may be slightly cooler
next week with the expected rainfall, but conditions will remain
humid.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1259 PM CDT FRI JUN 12 2015

Scattered showers and storms will be the main concern for the TAF
sites this afternoon into this evening. Any restrictions to
visibility and ceilings will be associated with this shower/storm
activity, with mainly MVFR (brief IFR) possible. Additional
showers and storms will develop to the west of the area later this
afternoon into this evening, and this activity will need to be
monitored as it may affect JLN this evening. Will handle this risk
with amendments at this point. Otherwise, expect VFR conditions.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Gagan
Hazardous weather outlook, Jun 12, 2:44 PM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
344 PM CDT FRI JUN 12 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-132045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
344 PM CDT FRI JUN 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S WILL CONTINUE
  THIS AFTERNOON ALONG AND SOUTH OF THE INTERSTATE 44
  CORRIDOR.

  SCATTERED THUNDERSTORMS WILL PERSIST INTO THIS EVENING ACROSS
  THE OUTLOOK AREA. WHILE THE MAIN THREATS WITH THESE STORMS
  WILL BE LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND
  LIGHTNING...A FEW STORMS MAY ALSO PRODUCE DAMAGING WIND
  GUSTS. THERE IS ALSO A LOCALIZED FLASH FLOODING RISK OVER
  PORTIONS OF EXTREME SOUTHEASTERN KANSAS AND WEST CENTRAL
  MISSOURI.

  MORE THUNDERSTORMS ARE THEN EXPECTED OVERNIGHT...ESPECIALLY
  NORTH OF THE INTERSTATE 44 CORRIDOR. THE MAIN HAZARDS WILL BE
  LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  STORMS WILL REMAIN POSSIBLE AT TIMES THROUGH THE WEEKEND BUT
  THERE WILL BE BREAKS IN THE RAIN EACH DAY. CHANCES FOR
  THUNDERSTORMS WILL THEN INCREASE DURING THE EARLY AND MIDDLE
  PORTIONS OF NEXT WEEK. SOME STRONGER STORMS WILL PRODUCE
  FREQUENT LIGHTNING AND DOWNPOURS.

  HEAVY RAINFALL AND THE POTENTIAL FOR FLOODING MAY EVOLVE BY
  EARLY NEXT WEEK AS A FRONT STALLS NEAR OR OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Special weather statement, Jun 12, 12:38 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
138 PM CDT FRI JUN 12 2015

MOZ098-106-121900-
OREGON MO-SHANNON MO-
138 PM CDT FRI JUN 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OREGON AND SOUTH
CENTRAL SHANNON COUNTIES UNTIL 200 PM CDT...

AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER NORTHERN OREGON COUNTY...OR 24 MILES EAST OF
MOUNTAIN VIEW...MOVING NORTHEAST AT 25 MPH. WINDS AROUND 50 MPH AND
DIME SIZED HAIL ARE EXPECTED WITH THIS STORM.

THIS STORM WILL GENERALLY REMAIN OVER RURAL AREAS OF NORTHEASTERN
OREGON AND SOUTHEASTERN SHANNON COUNTIES.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL...STRONG WINDS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING.
IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY
SHELTER IMMEDIATELY.

LAT...LON 3683 9123 3680 9132 3690 9138 3698 9122
TIME...MOT...LOC 1837Z 242DEG 22KT 3688 9128

GAGAN
Special weather statement, Jun 12, 1:01 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
201 PM CDT FRI JUN 12 2015

MOZ057-058-121945-
MARIES MO-MILLER MO-
201 PM CDT FRI JUN 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MILLER AND NORTHWESTERN
MARIES COUNTIES UNTIL 245 PM CDT...

AT 158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SAINT ELIZABETH...OR 15
MILES EAST OF OSAGE BEACH...MOVING NORTHEAST AT 20 MPH. WINDS AROUND
50 MPH AND DIME SIZED HAIL ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE SAINT ELIZABETH.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL...STRONG WINDS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING.
IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY
SHELTER IMMEDIATELY.

LAT...LON 3830 9218 3829 9210 3818 9210 3810 9231
      3818 9243 3833 9231 3834 9219
TIME...MOT...LOC 1901Z 237DEG 19KT 3817 9232

GAGAN
Local storm report, Jun 12, 1:10 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     NON-TSTM WND GST 3 SSW PONCE DE LEON     36.84N 93.37W
06/12/2015  E50 MPH          STONE              MO   EMERGENCY MNGR

            MINOR ROOF DAMAGE TO ELEMENTARY SCHOOL

&&

GAGAN
Local storm report, Jun 12, 1:16 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
216 PM CDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND GST     3 SSW PONCE DE LEON     36.84N 93.37W
06/12/2015  E50.00 MPH       STONE              MO   EMERGENCY MNGR

            MINOR ROOF DAMAGE TO ELEMENTARY SCHOOL

&&
CORRECTED TO CHANGE TO THUNDERSTORM WIND GUST

GAGAN
Special weather statement, Jun 12, 1:58 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
258 PM CDT FRI JUN 12 2015

MOZ098-122015-
SHANNON MO-
258 PM CDT FRI JUN 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHANNON COUNTY UNTIL
315 PM CDT...

AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF MIDRIDGE...MOVING NORTHEAST
AT 20 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE MIDRIDGE AND RURAL NORTHEASTERN SHANNON
COUNTY.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...
INCLUDING HAIL...STRONG WINDS...AS WELL AS DEADLY CLOUD TO GROUND
LIGHTNING. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A
STURDY SHELTER IMMEDIATELY.

LAT...LON 3720 9125 3732 9132 3740 9117 3737 9116
      3732 9117 3731 9115 3726 9115 3726 9113
      3722 9113
TIME...MOT...LOC 1958Z 243DEG 16KT 3730 9118

GAGAN
Special weather statement, Jun 12, 2:17 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
317 PM CDT FRI JUN 12 2015

KSZ097-122045-
CRAWFORD KS-
317 PM CDT FRI JUN 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CRAWFORD COUNTY
UNTIL 345 PM CDT...

AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCCUNE...OR 10 MILES NORTHWEST OF
CARONA...MOVING NORTHEAST AT 20 MPH. WINDS AROUND 50 MPH AND DIME
SIZED HAIL ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BEULAH...GIRARD AND MCCUNE.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3757 9488 3742 9476 3734 9499 3734 9508
      3738 9509 3743 9510
TIME...MOT...LOC 2017Z 233DEG 17KT 3739 9499

GAGAN

The radar

The Springfield radar (KSGF), 121 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
June 12, 3:10 PM CST
Where
Crawford County, 1.49 mi NNW of Arma
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.550, -94.710

Multiple trees were blown down across 650 Avenue near the town of Arma.

Flash Flood, Crawford

When
June 12, 3:20 PM CST to 5:20 PM CST
Where
Crawford County, 1.88 mi N of Mc Cune to 1.86 mi N of Mc Cune
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.377, -95.014

A portion of Highway 126 was flooded just north of McCune.

Flash Flood, Cherokee

When
June 12, 5:50 PM CST to 7:50 PM CST
Where
Cherokee County, 1.99 mi WNW of Lowell to 1.69 mi WNW of Lowell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.062, -94.733

Highway 69 near Baxter Springs was flooded with water over the roadway. Numerous low water crossings throughout the county were flooded.

Flash Flood, Cherokee

When
June 12, 8:30 PM CST to 10:30 PM CST
Where
Cherokee County, 1.1 mi E of Treece to 0.95 mi E of Treece
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.000, -94.830

Highway 69 and Grove Road was flooded and closed.

Flash Flood, Cherokee

When
June 13, 5:00 AM CST to 7:00 AM CST
Where
Cherokee County, 2.75 mi W of Hallowell to 3.65 mi WNW of Hallowell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.170, -95.050

Lightning Creek was flooded out of the banks and flooded the intersection of NW 134th Street and Hallowell Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572396, 572390, 572391, 572393, 572394.